What are the signs? How do you know? What should you do when you see it?
All common and reasonable questions when confronted with the reality of potential opioid addiction. This is a serious class of substance, including a variety of prescription medicines intended for pain management and illegal alternatives such as heroin. Sadly, many adults in the UK and overseas fall into opioid addiction through initially legal means, such as following a serious injury where medication is required.
Addiction and disorder
It’s important before we continue that we clarify what an opioid use disorder is. By definition, this term refers to a person who is unable to stop using opioids, even if they know the potential for harm and consequence in their lives. It also refers to a person engaging in activities that relate somehow to their opioid addiction and misuse, such as illegally buying drugs from a street dealer.
One of the classic signs of opiate addiction is physical dependency. Although symptoms can vary from substance to substance, this is commonly seen to manifest itself physically in cravings for the drug and increased sweating across the body. Generally speaking, physical dependence on and addiction to opioids is very severe, with withdrawal symptoms often being too painful for a person to bear. It is common for individuals showing classic signs of opiate addiction to damage their personal lives, careers and the health and wellbeing of those around them.
What should I look out for?
The classic signs of opiate addiction can vary depending on the substance especially when the individual in question is a loved one or close friend. In reality, the symptoms one may identify come alongside a host of other facets of their lives, making it difficult to discern what is and isn’t indicating a serious issue.
With that said, the following list includes a breakdown of classic signs of opioid addiction. These symptoms may be experienced by new or regular users and can occur after either light or heavy use.
Drowsiness and detachment: Opioids like heroin often lead to the individual detaching from their perceived world. Known in heroin circles as ‘nodding’, strong symptoms of drowsiness and non-responsiveness are commonly seen after taking heavy doses of the opioid in question. In ketamine circles, this is often known as falling down a ‘k-hole’.
Changes in habits: One of the classic signs of opiate addiction is sudden changes in routine and behaviour. A person who is struggling with opioids may not have many overt physical or mental symptoms but they might struggle financially as well as damaging relationships with peers, colleagues and loved ones.
Sometimes, opioid abuse and opioid dependence can change a person’s behaviour and outlook on life. In most cases, when a person begins to realise the pull their addiction has on their lives they become more irritable and disagreeable than they once may have been.
Weight loss: It’s common for opioid users to exhibit sudden or prolonged weight loss. This occurs when drugs like heroin suppress the appetite. Weight loss is usually accompanied by another classic sign of opiate addiction, A general neglect of self-care and obligations. In such cases, poor hygiene is a common first sign of a person who is falling further into dependency and substance misuse.
Isolation: Social isolation is a strong indicator of mental health issues like addiction. Many people who fall into opioid addiction feel ashamed of themselves; this shame often leads them to remove themselves from social circles, workplaces and hobbies or recreational activities.
This is profoundly dangerous. With less and less in the way to ‘check’ their behaviour, a person struggling with opioids will find their descent into addiction made all the faster the more they shut themselves away from friends, loved ones and the world in general.
While the above provides a list of common symptoms seen alongside the development of addiction, there are more specific physical and mental symptoms that are classic signs of opiate addiction and overdose.
Needle marks: Particularly common with heroin, needle marks indicate a person has been injecting substances. Often starting with the arms and legs, apparent needle marks – especially if they show signs of infection – are a serious indicator of difficulty with substances.
The eyes: It’s common for a person taking opiates to show highly constricted pupils, often to the point that they look like pinpoints. This is a symptom that is exhibited alongside sudden and significant disruption to sleeping patterns, with the person in question potentially either struggling to sleep or struggling to stay awake.
Skin issues: Often seen alongside the general deterioration of a person’s self-care and hygiene, skin issues are associated with heavy opioid use and may show in the person having skin with a flushed, aggravated appearance. Excessive itching of skin across the body is also common in opioid users.
If you are concerned about the health and wellbeing of you or a loved one, we can help. Please get in touch with our team of addiction professionals today. We will be happy to offer advice, support and to signpost you to other resources if it is appropriate to do so.
To contact the team directly, please call 0208 191 8920 or use our contact form.